Skip to content

    Pain Management Health Center

    Font Size

    Tylenol Safety Debated -- Again

    Recommended Dose Safe, but Overdose Danger Debatable
    WebMD Health News

    July 23, 2004 -- Is acetaminophen -- best known as Tylenol -- safe enough for over-the-counter sales to continue?

    Yes, most experts say. But every year, acetaminophen overdose is linked to 458 deaths from acute liver failure. Acetaminophen poisoning is implicated in half of all U.S. liver failures.

    Yet tens of millions of Americans use Tylenol regularly. The FDA says the drug's benefits far outweigh its risks. Not so, argues liver disease expert William M. Lee, MD, professor of internal medicine at the University of Southwestern Medical Center in Dallas.

    "It still must be asked: Is this amount of injury and death really acceptable for an over-the-counter pain reliever?" Lee writes in the July issue of Hepatology.

    Unintentional Overdose

    Lee warns that unintentional acetaminophen overdoses are often taken for several reasons:

    • People take several products, unaware that each one contains the maximum safe dose of acetaminophen.
    • People abusing narcotics often don't realize that the drug is paired with acetaminophen. As their tolerance for the narcotic increases, they take larger doses -- and get huge doses of acetaminophen.
    • People in pain take more and more pain reliever to get relief, far exceeding the recommended dose.
    • Chronic alcoholics are more sensitive to acetaminophen toxicity.

    The largest recommended dose of acetaminophen comes in Tylenol Extra Strength products. The label instructs users to take two 500 mg pills -- a dose of 1 gram. The label warns people not to take more than 4 grams -- eight pills -- in a single 24 hour period.

    Lee notes that most unintentional overdoses occur with 34 grams, taken, on average, over the course of three days.

    That's a lot of pills, says Frank A. Anania, MD, director of hepatology at Emory University School of Medicine in Atlanta.

    "Yes, this drug can be dangerous if people take 8 to 10 grams in a day. But that is 16 extra-strength tablets," Anania tells WebMD. "But even if you take eight pills every day for three days, that's only 12 grams. So that is a lot of Tylenol in these 'unintentional overdoses.' This brings up the question of whether the safety issue is one that can truly be addressed by more regulation of this drug."

    Today on WebMD

    pain in brain and nerves
    Top causes and how to find relief.
    knee exercise
    8 exercises for less knee pain.
    acupuncture needles in woman's back
    How it helps arthritis, migraines, and dental pain.
    chronic pain
    Get personalized tips to reduce discomfort.
    illustration of nerves in hand
    lumbar spine
    Woman opening window
    Man holding handful of pills
    Woman shopping for vegetables
    Sore feet with high heel shoes
    acupuncture needles in woman's back
    man with a migraine